Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 29, NWS Gaylord, MI

May 19, 1998Arenac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 19, 1998, 5:05 PM EDT for Arenac County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 1998, 5:05 PM EDT (21:05 UTC)
Expired
May 19, 1998, 5:40 PM EDT
In force
35 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Arenac County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 192105 RRA
SVRAPN
MIC011-192140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 540 PM EDT

* AT 502 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF TAWAS CITY MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE EAST OF MAPLE RIDGE AND NORTH OF
  AU GRES AT 520 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SnHOULD MOVE INTO A STURDY BUILDING AWAY FROM WINDOWS.

TES/SWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:20 AM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, May 19, 11:20 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT TUE MAY 19 1998

14Z SFC CHART SHOWING COLD FRONT NOW OVER CENTRAL LAKE MICHIGAN... WITH
KAPX AND KMQT 88DS SHOWING CONVECTION DEVELOPING ALONG THE FRONT.
CONVECTION HAS ALREADY DEVELOPED OVER CENTRAL UPPER AND HAS PUSHED
SOUTHEAST INTO NRN LAKE MICHIGAN. PCPN DEVELOPED OVER UPPER MICHIGAN
IN LOCATION OF BEST UPPER LVL/LW LVL CONVERGENCE COUPLING ASSOCIATED
WITH A 500 MB SHORT WAVE AND SFC COLD FRONT. BEST UPPER LVL SUPPORT
EXPECTED TO CONT A SLOW EAST MOVEMENT TODAY. PROJECTED COLD FRONT
MOVEMENT ACROSS THE STATE THIS AFTERNOON PUSHES IT THRU TVC AND PLN
AROUND 100 PM... APX BY 300 PM AND ONTO THE LAKE HURON SHORELINE BY 500
OR 600 PM.

WITH MODIFIED SOUNDING CAPES OF 2100 J/KG, LIS AROUND NEG 7 AND TTS
IN THE MID 50S... APPROACHING COLD FRONT WILL ACT AS TRIGGER TO KICK
OFF SCTD THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION.

WILL KEEP THUNDERSTORMS IN EASTERN LWR AND ERN UPPER ZONES THIS AFTN.
WITH KEEP MENTION OF THUNDERSTORMS IN THE FORECAST FOR NW LOWER THROUGH
MID AFTN.

SWR

In the hours before

Special weather statement, May 19, 11:45 AM EDT, 5 hours 20 minutes before
MIZ008-015>036-041-042-192330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT TUE MAY 19 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND
EASTERN UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHERN LOWER
MICHIGAN AND EASTERN UPPER MICHIGAN DURING THE AFTERNOON. THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE IN
NORTHERN LOWER MICHIGAN THIS AFTERNOON INTO THE EARLY EVENING
HOURS... GENERALLY FOR AN AREA EAST OF I 75 AND SOUTH OF M 68. SPOTTER
ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHERN LAKE
MICHIGAN AND PORTIONS OF EASTERN UPPER MICHIGAN. THESE THUNDERSTORMS
WILL MOVE EAST TO SOUTHEAST AT 30 MPH AND WILL REACH NORTHWEST LOWER
MICHIGAN BY 1230 PM. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE
EAST OF I 75 BETWEEN 200 PM AND 400 PM AND EXIT THE REGION AROUND
SUNSET.

A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS AROUND 55 MPH AND
THREE QUARTER INCH HAIL. IN ADDITION... TORRENTIAL DOWNPOURS MAY
RESULT IN MINOR FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR
Local storm report, May 19, 1:17 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
117 PM EDT TUE MAY 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    GAYLORD                   MI   .75 INCH HAIL
05/19/98   OTSEGO                         2NW GAYLORD

0100 PM    GAYLORD                   MI   .75 INCH HAIL
05/19/98   OTSEGO

0105 PM    GAYLORD                   MI   1 INCH HAIL
05/19/98   OTSEGO
Local storm report, May 19, 2:16 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT TUE MAY 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    TAWAS CITY                MI   .75 INCH HAIL
05/19/98   IOSCO                          REPORTED BY TRAINED STORM SPOTTERS

HIRSCH
Local storm report, May 19, 3:15 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT TUE MAY 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM  D  TAWAS CITY                MI   .75 INCH HAIL
05/19/98   IOSCO                          REPORTED BY TRAINED STORM SPOTTERS

HIRSCH
Local storm report, May 19, 4:06 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT TUE MAY 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    GAYLORD                   MI   .75 INCH HAIL
05/19/98   OTSEGO                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS

0102 PM    10 E WATERS               MI   .75 INCH HAIL
05/19/98   OTSEGO                         REPORTED BY SPOTTER

0227 PM    GLENNIE                   MI   .75 INCH HAIL
05/19/98   ALCONA                         REPORTED BY WEATHER
                                          SPOTTER

0243 PM    10 S ALPENA               MI   .75 INCH HAIL
05/19/98   ALPENA                         REPORTED BY STORM SPOTTER

0309 PM    TAWAS CITY                MI   .75 INCH HAIL
05/19/98   IOSCO                          REPORTED BY STORM SPOTTER

0315 PM    HARRISVILLE               MI   92 MPH TSTM GUST
05/19/98   ALCONA                         COAST GUARD STATION
                                          REPORTED 80 KNOT WIND GUST

0325 PM    EAST TAWAS                MI   1.75 INCH HAIL
05/19/98   IOSCO                          REPORTED BY SEVERAL
                                          TRAINED STORM SPOTTERS
Local storm report, May 19, 4:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT TUE MAY 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    ATLANTA                   MI   1 INCH HAIL
05/19/98   MONTMORENCY                    SEVERAL REPORTS OF QUARTER
                                          INCH HAIL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:01 PM EDTSevere Thunderstorm WarningAPXOtsego49 min
May 19, 1:26 PM EDTSevere Thunderstorm WarningAPXMontmorency34 min
May 19, 1:56 PM EDTSevere Thunderstorm WarningAPXPresque Isle34 min
May 19, 2:01 PM EDTSevere Thunderstorm WarningAPXAlpena49 min
May 19, 2:08 PM EDTSevere Thunderstorm WarningAPXOscoda47 min
May 19, 2:15 PM EDTSevere Thunderstorm WarningAPXAlcona65 min
May 19, 2:33 PM EDTSevere Thunderstorm WarningAPXIosco47 min
May 19, 3:25 PM EDTSevere Thunderstorm WarningAPXIosco30 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningAPXArenac33 min
May 19, 4:13 PM EDTSevere Thunderstorm WarningAPXArenac32 min
May 19, 4:18 PM EDTSevere Thunderstorm WarningAPXIosco32 min
May 19, 4:28 PM EDTSevere Thunderstorm WarningAPXMontmorency67 min
May 19, 4:45 PM EDTTornado WarningAPXIosco, Ogemaw65 min
May 19, 4:48 PM EDTTornado WarningAPXMontmorency62 min
May 19, 5:12 PM EDTTornado WarningAPXAlcona, Alpena63 min
May 19, 5:14 PM EDTTornado WarningAPXArenac36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.